Drug withdrawal

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
There's been discussions with my neurologist of withdrawing from keppra (2500mg daily) as I've been seizure free for afew years post surgery.

Has anyone had experience of doing so?
 

Porkette

Veteran
Messages
1,731
Reaction score
168
Points
173
Hi Itr786,

I've gone through drug withdraw many times to be put on a new med and each time that I have I end up having
withdraw seizures. When I was on Keppra my Dr. took me off the drug because Keppra was giving me a hot temper
and it increased my seizures. What I don't understand is if you have been seizure free why does your neuro want to
take you off the drug. I would leave things alone. I wish you the best of luck and May God Bless You!

Sue
 

HumbleDeer

Pillar
Messages
76
Reaction score
16
Points
38
Hi Itr786,

I've gone through drug withdraw many times to be put on a new med and each time that I have I end up having
withdraw seizures. When I was on Keppra my Dr. took me off the drug because Keppra was giving me a hot temper
and it increased my seizures. What I don't understand is if you have been seizure free why does your neuro want to
take you off the drug. I would leave things alone. I wish you the best of luck and May God Bless You!

Sue
I suppose it might be because the surgery was meant to fix the issue, the seizure hotspot. Meds can be debilitating in their side effects. :)
 

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
I do wonder why rock the boat, but I also would love to be on as few meds as possible. It would mean I'd only be on lamotrigine, but I wouldn't cope well if I did have a seizure after this long journey I've been on since surgery.
 

Porkette

Veteran
Messages
1,731
Reaction score
168
Points
173
Hi Itr786,

Sometimes Drs. like to push new meds to make money I know that for a fact even my Epileptologist told me this.
I'm sure you know hormones have a lot to do with seizures also. One thing I started to do is take 2 Tablespoons
of apple cider vinegar with mother in it to lose weight and I noticed a decrease in my seizures. I did some research
and come to find out vinegar with mother in it can help some people with seizures. Wishing you only the best
and May God Bless You!

Sue
 

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
So what would someone in my shoes do if it was them?
Having had temporal lobectomy surgery, be seizure free for 3 years whilst still taking 2 AED. Now being told you're ok being taken off 1 of those drugs.
Would you say you'd like to remain on what you're on, or happily withdraw off one of those drug?

Thanks.
 

Porkette

Veteran
Messages
1,731
Reaction score
168
Points
173
Hi Itr786,
I had the temporal lobectomy surgery just like you and if I was in your place and my Dr. told me he wanted to take me off any of my
meds I would tell the Dr. "no" unless there was some reason why I was to go off the med and if it was causing other medical problems
like low blood pressure or something else. I would just stay on what I'm taking and be happy that there's no seizures.
I will give you an example my Dr. took me off of Diamox and put me on Neurontin and when that happened the Neurontin caused
me to have absence status seizures which I never had in my life and that in turn lead to more brain damage because I was out of it
sometime for up to 2 hrs. after that I went back on the Diamox and off the Neurontin and that never happened again.
You have the final say so as to what you feel is best. Also speak with your pharmacist I have found they know much more about
the meds than some Drs. do. Wishing you only the Best and May God Bless You!

Sue
 

CQ:)

Veteran
Messages
4,142
Reaction score
152
Points
178
Hi ltr
When I had my surgery I was on 2 medications and the goal was to eventually get me down to one med.

When I was 12 months post surgery and seizure free we were able to discuss reducing meds, we decided on the Tegretol over the keppra as Id been on Tegretol the longest. We did it very slow over 12 months as during that time I was under stress so my neurologist didnt want to rush it and mess with meds when I was stressed.

I had no issues at all while reducing the Tegretol but a couple of months after I came off it I started having little aura type feelings. I was put back on the Tegretol, originally just a lower dose but then it was built up.
My neurologists at the clinic always do any medication alterations slow so Ive never had any real issues.

When my old neurologist used to put me on new meds he used to do it fast which caused issues, the 1st time he changed me from one med to another he tried to do it over 2 weeks which caused a tonic clonic.


In the end the decision is yours so if you're happy with staying on the meds youre on you can. Good Luck with whatever you choose.
 

Music36

Stalwart
Messages
379
Reaction score
11
Points
63
I was taking Tegretol and Keppra when I had my surgery five years ago. I went off Tegretol very slowly a few years after the surgery because I was diagnosed with Osteopenia, which is about to become Osteoporosis if it hasn’t yet. I’m going to remain on Keppra because I still have auras (simple partials). Have you had any auras since surgery?
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,783
Reaction score
235
Points
173
My seizures have been fully-controlled by medication, so I’ve tried tapering off meds a few times, with no luck -- seizures have returned each time. Currently I’ve been seizure-free on on Lamotrigine for a dozen years, but I'm not going to chance another seizure.

If you decide to taper, ask your neuro to set a very, very slow taper schedule. It can't hurt, and it can potentially help avoid withdrawal seizures or symptoms. You might also ask about having an EEG done when you are at a partially reduced dose to see if there's any sign of abnormal brainwaves -- that could give you helpful information about whether to continue with the taper.
 

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
I've given it plenty of thought and I've almost convinced myself I'll go with my neurologists suggestion and wean myself off keppra. It's an extremely slow process, reducing 250mg per month so hopefully things so well!

The thought of being only on lamotrigine and being seizure free would be amazing.

Is there anyone that's weaned off keppra in particular?
It's the withdrawal effects that worry me as well

Thanks
 

Porkette

Veteran
Messages
1,731
Reaction score
168
Points
173
Hi Itr786,

I was on Keppra and was on it for only a month and had to go off the drug because it was increasing the seizures
and it gave me a hot temper. When I went off the drug it took me about 3 wks. and I went on vimpat instead which
has helped me a lot.

I had a lot of seizures going through the drug withdraw but that's happened to me each time I've had to try any
new seizure med. Just go very slow and easy and don't be surprised if you feel tired or have a few seizures. I wish
I could give you better news but this is what happened to me. One thing you may want to do before you start to
withdraw is start the ketogenic diet eat foods high in fat and protein but low in carbs and starch foods this may help
reduce the seizures. I wish you the best of luck and May God Bless You!

Sue
 

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
It's been a few days I've reduced keppra by 250mg (now on 1250mg)at night.
I feel awfully tired throughout the day. I'm not getting much sleep at night, and when I do doze off I'm able to sleep for a good 12 hours straight, then I'm also having a nap during the day. I'm on the current dose for a month, then reducing by another 250mg.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,783
Reaction score
235
Points
173
Coming off brain drugs can be hard on the system. Sleepiness is a pretty common withdrawal side effect -- but fortunately not a permanent one.
I hope you start to feel more like "yourself" as the tapering process proceeds.
 

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
I've reduced my dosage of keppra by 500mg (now on 1000/1000mg). Things have gone ok in the sense I've not had a seizure.

What I have noticed is how temperament I am. I really have a short temper, and I can blow up over the smallest thing.
I brew over the smallest things and wait for an opportunity to bring it up so I'm able to shout it out of me.
I know the side effects of keppra, but I found it ok when being put on it, so expected to get taken off it without any of the common side effects affecting me.
 

Itr786

Stalwart
Messages
123
Reaction score
3
Points
63
I'm having some difficulty with my withdrawal of keppra.
I'm having come TERRIBLE moments of uncontrollable anger that just come out of the blue.
Sometimes there's no reason behind it, I just snap and lose my head, the temper I suffer has me shaking. I'm behaving really erratically.

Any advice would be helpful
 
Top